General Question

tan253's avatar

Anyone here had C Diff?

Asked by tan253 (2818points) September 6th, 2017

Hi All,
I was on antibiotics for a chest infection – not sure I really needed them but had a bad cough and took a 5 days course of Roxithyrmicin. I’ve been off them and now developed cramping and runny, plus smelly poop(!) but only in the morning, I’m worried I have C Diff, I’ve been reading about it and you can have mild cases, it’s been about 8 days without the antibiotic but I still have a bad tummy and really bad acid. I’ve done a stool test but I wont get that back till next week, anyone here have it and it went away naturally? I’m not a happy girl at the moment – now something else to be paranoid about!!

Observing members: 0 Composing members: 0

17 Answers

Patty_Melt's avatar

C diff? That is quite a reach.
If anyone here had it would make no difference for you.
You need a diagnosis, not a comparison of symptoms.
Antibiotics often make changes temporarily in the digestive system.
Eight days is long though, and the only right thing is to see your doctor about it.
If it is C diff, you don’t want to sit around chatting about it, you want to get treated.

JLeslie's avatar

I really really doubt you have it.

Getting it from short term antibiotics would be extremely rare. You also would be having trouble all day long not just the morning.

Go get some probiotics and you should be better in three days. Eat foods like a banana, rice, don’t eat fried fruits until it resolves. Not too many veggies.

Meanwhile, you have the culture being done, so you’ll know soon. If it’s positive just take the flagyl, don’t wait for nature.

I’m not a doctor.

Stinley's avatar

Taking antibiotics should obviously get rid of the infection, but they can also kill off the good bacteria in your gut as well, leaving a vacuum for nasty bacteria to flourish. This is most likely what has happened in your case. It is not necessarily c.diff, it could be any bacteria. @JLeslie suggests probiotics. There is evidence that these can help. You could also try other ways to cultivate your good gut bacteria. The evidence isn’t strong but it is an emerging area and can’t hurt to try a few different things – a quick google search should give you an idea of what could help. This can help in general – we could all possibly benefit from improving our good gut bacteria.

For a bit of an eye-watering read, google Fecal Microbiota Transplantation (FMT)

I am not a doctor. I am a medical librarian

JLeslie's avatar

Typo: don’t eat dried fruits.

jca's avatar

Unless I’m mistaken, C Diff is something you catch from someone else, for example in a nursing home, it will spread to all the patients. I believe it’s a virus.

jca's avatar

“C. difficile bacteria and their spores are found in feces. People can get infected if they touch surfaces contaminated with feces, and then touch their mouth. Healthcare workers can spread the bacteria to their patients if their hands are contaminated. For healthy people, C. difficile does not pose a health risk.”

JLeslie's avatar

@jca You’re half mistaken. You can also get the infection from extended use of antibiotics.

It’s a bacteria.

What I don’t know is if maybe some people carry the bacteria and antibiotics allow it to grow out of control? And, some people don’t have it, and so they don’t carry the risk of developing the infection unless they come into contact with the bacteria and acquire it.

LuckyGuy's avatar

Rochester Clinical Research is currently performing a study for a C. Diff vaccine. I highlighted the last eligibility requirement.
“You may be eligible to participate in this clinical study if you:
– Are 50 years old or over
– Have had at least 2 visits to the emergency room, or had a hospitalization of at least 2 nights in the last 12 months, or
– Have a planned hospitalization that will require a stay of 2 or more nights or
– Are a resident in a nursing facility or
– Have had at least 10 outpatient visits in the last 12 months or
Have received oral or injectable antibiotics within the last 12 weeks.

Antibiotics do increase the chance of getting C. diff.

Mariah's avatar

It is totally normal for antibiotics to throw off your gut for a little while. It is not likely C. diff. Like others said, take probiotics.

If it helps you feel calmer I have been on antibiotics daily for over 3 years and haven’t gotten C. diff yet.

janbb's avatar

Yogurt with pro-biotics can help restore your gut. It sounds like a very normal reaction to the anti-biotics as others have said.

Lightlyseared's avatar

C diff is the cause of about 20–25% of antibiotic associated diaorhea so it possible that that’s what you’ve got.
Having said that unless you are in poor health your body will mostly likely deal with it without any problems. Standard diarrhoea self care applies, keep well hydrated, try and eat as normal (seems counterintuitive but the more you poop the quicker your body deals with the infection) and don’t take Imodium or anything else to stop you going.

Coloma's avatar

Yep, another vote for probiotics and, most likely, all will return to normal in a week or so.
Don’t borrow trouble, antibiotics destroy important gut bacteria and bowel issues are very common during and after a course of them.

tan253's avatar

Hi All, Thank you so much – was nice to wake to all your help, just a disclaimer I’mnot looking for a diagnose! I have gotten blood tests and sent off my sample – just looking to hear abou others thoughts as it helps my over active mind. I“m not having any pain but still soft stools though not as bad .. I also suffer from IBS and at the height of my worst with it it felt like this so I’m just hoping it’s an IBS Flare….. I’m on probiotics and taking honey and oil of oregano – apparently that kills lots of bad things in the gut but not the good ones so hopefully, that will all work.
I really don’t want C – DIFF it’s been an awful winter for me I was hoping I’m over the worst of it!

JLeslie's avatar

C. dificile usually brings fever and more illness than just a little diarrhea.

tan253's avatar

Hi All, just an update, I got my bloods back and my stool back and they all came back clear so I guess it’s just IBS inspired body issues….... Thanks everyone!

tan253's avatar

Now I’m worried it might be a false negative but my WBC was low and CRP was minimal – so I’m assuming it’s unlikely. I think I need anti depressants and therapy?

tan253's avatar

I should point out my eye is still twitching too!! ha ha x just in wars at the moment!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther